Oklahoma, 2025

Damaging Wind in Oklahoma, September 21, 2025

September 21, 2025 · NWS OUN · 1 event in 1 county or zone

Strong to severe thunderstorms developed across the Red River Valley during the afternoon and evening of the 21st, influenced by an upper-level impulse that enhanced convection. A severe wind gust was observed in Atoka County, near the community of Lane.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Strong to severe thunderstorms developed across the Red River Valley during the afternoon and evening of the 21st, influenced by an upper-level impulse that enhanced convection. A severe wind gust was observed in Atoka County, near the community of Lane.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 21, 5:31 PM CST, 2 hours 9 minutes earlier. Its key messages:

  • Updated at 631 PM CDT Sun Sep 21 2025
  • Thunderstorms remain possible this evening with the highest chances across portions south central/southeast Oklahoma.
  • Storm chances continue late Monday and Monday night with severe storms possible with the severe risk shifting to southeast Oklahoma on Tuesday.
  • Above-normal temperatures into early this week then cooler with below normal temperatures by mid-week on.
Area forecast discussion, Sep 21, 5:31 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Norman OK
631 PM CDT Sun Sep 21 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 631 PM CDT Sun Sep 21 2025

 - Thunderstorms remain possible this evening with the highest
   chances across portions south central/southeast Oklahoma.

 - Storm chances continue late Monday and Monday night with severe
   storms possible with the severe risk shifting to southeast
   Oklahoma on Tuesday.

 - Above-normal temperatures into early this week then cooler with
   below normal temperatures by mid-week on.

&&

.NEAR TERM...
(Rest of today and tonight)
Issued at 1252 PM CDT Sun Sep 21 2025

A Marginal to Slight Risk for severe thunderstorms across southern
portions of our CWA will be capable of producing large hail &
damaging wind gusts this afternoon into the evening hours. Expecting
the axis of the main shortwave trough to start moving through this
afternoon. Although much of the forcing will be elevated in the
slight risk area where MUCAPE instability is in the lower end
moderate, model forecast soundings suggest areas closer to and south
of the Red River could see more surface-based storms with strong
SBCAPE values up to 3500 J/kg where surface dewpoints may approach
70 degrees with the southerly flow low-level moisture advection.
These storms near the Red River could organize into a few supercells
as fairly strong 0-6 km deep-layer shear expected to increase across
northern Texas and areas near and north of the Red River.  As a
result, could see hail up to golf ball size in the current Slight
Risk area while DCAPE values would support strong to severe wind
gusts. Current timing based on CAMs guidance still around mid-
afternoon diurnal heating time well into the evening hours. Although
severe risk lowers late tonight as instability and deep-layer shear
decrease, a fairly strong southerly low-level jet fires up overnight
which may keep storms organized as the upper wave exits to the east.
Lastly, could see some stratus to light patchy radiational fog
developing near sunrise Monday across northwest Oklahoma with near
calm winds.

&&

.SHORT TERM...
(Monday through Tuesday night)
Issued at 1252 PM CDT Sun Sep 21 2025

It will stay dry most of the day Monday becoming hot especially
hottest across our southwest CWA with upper 90s highs and triple
digit heat indices up to 104 degrees.  Actually with lower 70s
dewpoints creeping in most all of southern Oklahoma may also see
those lower triple digit heat index values but staying below
advisory criteria.  Our severe risk returns toward late Monday night
as another upper trough currently over the U.S. Pacific Northwest
starts digging into the Southern Plains with its upper low closing
over the Central Rockies.  Meanwhile another weather system over the
Upper Midwest will push an initial cold front across our area late
Monday night.  With this next approaching system and a surface
boundary coming through late, strong surface-based instability
with increasing 45-50 kt 0-6 km shear will increase the severe
risk across our entire area late with the higher risk across the
northern 2/3rds of our CWA as early as late afternoon through the
overnight hours. Large hail & damaging wind gusts are still the
two primary severe hazards although can't completely rule out the
potential for a tornado north of I-40 based on the higher shear
and Sig Tor values. Although most models maintain a weak cap,
should it erode due to diurnal heating could see some convection
initiation at the earliest end (6 PM) of the timing.

Tuesday will be post-frontal across all but southeast Oklahoma with
mild to warm temperatures (lower to mid 80s) across most of our
area, although southern Oklahoma into northern Texas will still be
hot but less hotter with lower to mid 90s highs.  Still have
rain/storm POPS in the forecast for Tuesday with the upper low over
the Central High Plains with the highest POP values across the
eastern half of our CWA.  Although most of the storms activity would
be elevated and below severe behind the frontal boundary, there is a
potential for surface-based and stronger/severe storms ahead of the
surface boundary across southeast Oklahoma by late afternoon.

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 1240 AM CDT Sun Sep 21 2025

Models continue to come into line with a positively tilted trough by
the middle of next week. This will bring widespread "cooler" near-
normal temperatures. Exact timing of this system remains the
greatest uncertainty, which dictates the timing of the mid-level
front and arrival of the cooler airmass. Ensemble guidance generally
has a cooler airmass moving in around Wednesday and lingering
through next weekend. Precipitation chances drop following the
system with a potential ridge building in its wake.

&&

.AVIATION...
(00Z TAFS)
Issued at 631 PM CDT Sun Sep 21 2025

The thunderstorms over southern Oklahoma and north Texas have
generally shifted south, although one storm persist southwest of
K1F0 and there is at least some potential for a shower or storm to
affect KDUA this evening, although the probability is low enough
that will not include a PROB30 group. Models differ on how much
low-level moisture will remain in place overnight, but there is
enough potential for high humidity and light winds to have the
potential for some MVFR visibilities toward sunrise.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  67  89  72  85 /  30  10  40  50
Hobart OK         65  94  72  89 /  10   0  20  20
Wichita Falls TX  69  97  75  94 /  20   0  10  30
Gage OK           61  89  63  78 /   0   0  40  20
Ponca City OK     64  86  68  82 /  40  10  60  70
Durant OK         71  93  74  93 /  30  20  20  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

NEAR TERM...68
SHORT TERM...68
LONG TERM....23
AVIATION...26

In the hours before

Special weather statement, Sep 21, 3:36 PM CST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Norman OK
436 PM CDT Sun Sep 21 2025

OKZ051-052-212200-
Marshall OK-Bryan OK-
436 PM CDT Sun Sep 21 2025

...A strong thunderstorm will impact portions of northwestern Bryan
and northeastern Marshall Counties through 500 PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Kingston, moving east-southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Madill, Kingston, Silo, Mead, Little City, eastern Lake Texoma, and
Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near the northern portions of Lake Texoma, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3403 9680 3413 9678 3411 9645 3392 9649
TIME...MOT...LOC 2135Z 283DEG 19KT 3406 9669

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

..speg.
Special weather statement, Sep 21, 3:55 PM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Norman OK
455 PM CDT Sun Sep 21 2025

OKZ047-212230-
Johnston OK-
455 PM CDT Sun Sep 21 2025

...A strong thunderstorm will impact portions of central Johnston
County through 530 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mill Creek, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tishomingo, Ravia, Mill Creek, Connerville, and Reagan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3420 9660 3424 9692 3433 9690 3434 9688
      3439 9688 3448 9686 3446 9653
TIME...MOT...LOC 2155Z 283DEG 12KT 3438 9680

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SIX
Special weather statement, Sep 21, 4:10 PM CST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Norman OK
510 PM CDT Sun Sep 21 2025

OKZ045-TXZ090-212245-
Jefferson OK-Clay TX-
510 PM CDT Sun Sep 21 2025

...A strong thunderstorm will impact portions of south central
Jefferson and southeastern Clay Counties through 545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Terral, moving east at 25 to 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Henrietta, Terral, Bellevue, Newport, Vashti, and Joy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3390 9820 3391 9778 3389 9779 3390 9779
      3386 9783 3385 9787 3389 9798 3347 9798
      3347 9825
TIME...MOT...LOC 2209Z 274DEG 31KT 3378 9803

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SIX
Special weather statement, Sep 21, 5:02 PM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Norman OK
602 PM CDT Sun Sep 21 2025

OKZ045-046-050-212330-
Love OK-Carter OK-Jefferson OK-
602 PM CDT Sun Sep 21 2025

...A strong thunderstorm will impact portions of east central
Jefferson, northwestern Love and southwestern Carter Counties through
630 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Rubottom, moving east at 35 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leon, Rubottom, Burneyville, Courtney, and Petersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3390 9745 3392 9749 3390 9755 3390 9758
      3395 9759 3396 9760 3407 9764 3412 9726
      3390 9718 3392 9721 3391 9724 3388 9725
      3389 9731 3388 9731 3387 9745
TIME...MOT...LOC 2302Z 251DEG 32KT 3399 9752

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SIX
Special weather statement, Sep 21, 5:27 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Norman OK
627 PM CDT Sun Sep 21 2025

OKZ046-050-051-220000-
Love OK-Carter OK-Marshall OK-
627 PM CDT Sun Sep 21 2025

...A strong thunderstorm will impact portions of northeastern Love,
southeastern Carter and northwestern Marshall Counties through 700 PM
CDT...

At 627 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Overbrook, moving east at 35 mph.

HAZARD...Wind gusts of 40 to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ardmore, Lone Grove, Dickson, Gene Autry, Lake Murray, and Overbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3395 9738 3411 9745 3432 9695 3401 9693
TIME...MOT...LOC 2327Z 250DEG 31KT 3408 9726

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SIX
Special weather statement, Sep 21, 5:59 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Norman OK
659 PM CDT Sun Sep 21 2025

OKZ046-047-050-051-220030-
Love OK-Carter OK-Johnston OK-Marshall OK-
659 PM CDT Sun Sep 21 2025

...A strong thunderstorm will impact portions of southwestern
Johnston, northeastern Love, southeastern Carter and northern
Marshall Counties through 730 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mannsville, moving east at 35 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ardmore, Madill, Tishomingo, Dickson, Mannsville, Ravia, Russett,
Lake Murray, and Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3403 9706 3412 9713 3432 9666 3410 9659
TIME...MOT...LOC 2359Z 254DEG 31KT 3413 9688

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SIX

The radar

The Norman radar (KTLX), 163 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atoka

When
September 21, 7:40 PM CST
Where
Atoka County, 0.72 mi NW of Lane
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.309, -95.997

Lane (LANE) Mesonet observation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289664.